Patient Suffers Total Loss of Brain Function After Being Taken Off Of BiPAP


 ICU n=Nursing Expert

This case involves a female patient with a history of alcohol abuse that presented to the hospital with abdominal pain. She was diagnosed with acute pancreatitis and developed alcohol withdrawal soon after starting her treatment. She was admitted to the ICU and put on a Lorazepam sedative drip as well as BiPAP ventilation. After a few hours, the patient showed enough improvement that she was taken off the BiPAP. In the middle of the night, the patient was found unresponsive. She was given a chest X-ray, which showed a large fluid build-up in her lungs. The patient subsequently went into cardiopulmonary arrest resulting in total loss of brain function. An expert in ICU nursing was requested to discuss the type of ICU monitoring for patients with alcohol withdrawal and opine on whether intubation was necessary under these circumstances.

Question(s) For Expert Witness

  • 1. What type of monitoring is necessary for patients in alcohol withdrawal on a Lorazepam drip?
  • 2. When should one consider intubation for airway protection?

Expert Witness Response E-122210

Intubation is considered for a variety of reasons, such as respiratory distress, a progression of neurological disorders, and inability to protect the airway and when patients are deteriorating with concern for possible respiratory failure. Some indicators are carbon dioxide retention, low oxygen saturation, extreme alkalosis or acidosis on ABG. Lorazepam drips require frequent maintenance monitoring for high risk of over-sedation. These patients should be on continuous monitoring including oxygen saturation but preferably end-tidal CO2. The fact that Ativan was being used for alcohol withdraw means monitoring for worsening symptoms of withdrawal is also needed. Depending on how long the patient is on the drip, the dose and prior assessment frequency could reasonably be anywhere from 15 minutes to 1 hour. Having worked ICU for 15 years in both Neuro and Trauma, this type of patient is commonly seen in units I have worked. I have represented plaintiffs and defendants in cases regarding respiratory failure that resulted in patient death not necessarily for the same reason. For example, I represented the defendant in a case of respiratory failure of a teenager due to myasthenia gravis, an adult with PE bilaterally and ICH.

Expert Witness Response E-001482

Intubation should be considered for airway protection if a patient is sedated or has an altered mental status that interferes with the ability to sense and swallow secretions. In other words, if a patient is unable to protect their own airway, we have an obligation to intervene before further compromise occurs. If a need for intubation is anticipated, it is safer to do it before it becomes an emergency. This allows the provider to ensure the equipment (such as a Glidescope) is readily available, and that the intubation can be done in a controlled environment with thought applied to preventing complications ahead of time. Bipap is one step below intubation. Any patient requiring Bipap is high risk for progressing to intubation.

An extubated patient on a Lorazepam drip is at high risk for over-sedation and loss of ability to protect the airway. Therefore they require more vigilant monitoring. Safe monitoring for an intubated patient on a Lorazepam drip can be accomplished hourly. In the case of a patient admitted for pancreatitis and going through alcohol withdrawal, the risk is even higher for over-sedation because Lorazepam is cleared in the liver and this patient is high risk for a cirrhotic liver and delayed clearance of the drug.

RELATED EXPERT WITNESSES

Post Tags